Alert archive / Oklahoma / Heat Advisories in 2021

Heat Advisory 31, NWS Tulsa, OK

September 4, 20218 counties in Oklahoma

NWS Tulsa, OK issued this heat advisory at Sep 4, 2021, 1:34 PM CDT for 8 counties in Oklahoma. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2021, 1:34 PM CDT (18:34 UTC)
Expired
Sep 4, 2021, 7:00 PM CDT
In force
5 hr
Issued by
NWS Tulsa, OK

Counties Haskell County, OK, Latimer County, OK, McIntosh County, OK, Muskogee County, OK, Okfuskee County, OK, Okmulgee County, OK, Pittsburg County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 88 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS74 KTSA 041834
NPWTSA

URGENT - WEATHER MESSAGE
National Weather Service Tulsa OK
134 PM CDT Sat Sep 4 2021

OKZ065>067-070-071-073>075-050000-
/O.NEW.KTSA.HT.Y.0031.210904T1834Z-210905T0000Z/
Okfuskee-Okmulgee-Wagoner-Muskogee-McIntosh-Pittsburg-Haskell-
Latimer-
Including the cities of Okemah, Okmulgee, Wagoner, Muskogee, 
Checotah, McAlester, Stigler, and Wilburton
134 PM CDT Sat Sep 4 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values around 105 degrees.

* WHERE...Okfuskee, Okmulgee, Wagoner, Muskogee, McIntosh, 
  Pittsburg, Haskell and Latimer Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...The combination of hot temperatures and high 
  humidity will combine to create a dangerous situation in which 
  heat illnesses are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water. To reduce risk during outdoor
work the occupational safety and health administration recommends
scheduling frequent rest breaks in shaded or air conditioned
environments. Anyone overcome by heat should be moved to a cool
and shaded location. Heat stroke is an emergency, call 911.

&&

$$

Stay tuned to NOAA weather radio,commercial radio or television
for the latest information,forecasts,and warnings.
For more information from the National Weather Service visit
https://weather.gov/tsa

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this heat advisory went out at Sep 4, 12:32 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 4, 12:32 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1232 PM CDT Sat Sep 4 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Expect to see showers and thunderstorms develop across NE OK in
the next few hours near an outflow boundary in the vicinity of
I-44. Coverage will continue to increase and spread into NW AR
and eventually SE OK this evening and overnight, with MVFR
conditions becoming prevalent. Precip expected to taper off from
the north late tonight into Sunday morning with improving flight
conditions across NE OK by the end of the period.

&&

.PREV DISCUSSION... /Issued 1048 AM CDT Sat Sep 4 2021/

DISCUSSION...
An outflow boundary resulting from overnight storms across
southern Kansas, was positioned near I-44 this morning. Still a
few elevated cells developing near the OK/KS border and will leave
the relatively high POPs for the morning, but would expect an
overall downward trend for the next few hours. By this afternoon
the position of the boundary will determine most likely location
for re-development in an unstable airmass, with a well mixed
boundary layer supportive of strong downdrafts in most intense
cells. POP forecast for today seems appropriate overall.

Other possible concern will be heat and humidity, with HI
approaching 105 in some areas near and south of boundary. Dew
points farther south should eventually mix out some, but higher
values pooling near the boundary could be a significant factor.
This will depend largely on exactly when storms redevelop, and for
the time being will continue to monitor trends closely.

PREV DISCUSSION... /Issued 617 AM CDT Sat Sep 4 2021/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions expected this morning with the bulk of convection
remaining north of the TAF sites. Scattered showers/storms will
become more likely this afternoon for the northeast OK and
northwest AR sites, with the activity developing farther south
during the evening and overnight. Will see lower cigs/vsbys in
the heavier rain areas through the day, with more widespread
MVFR/IFR conditions possible overnight.

PREV DISCUSSION... /Issued 304 AM CDT Sat Sep 4 2021/

DISCUSSION...
Showers and storms have largely stayed to the north of the area
tonight where the surface cold front is located. The front will
push into NE OK by mid morning with showers and storms likely
being triggered by late morning to early afternoon near I-44.
Forecast soundings for this afternoon show a well mixed boundary
layer (0-1km lapse rate a little over 9C/km) past 1km with a nice
inverted V profile. Another thing to note is the abundance of dry
air in the mid levels starting at around 700mb and the DCAPE
values in the 1500J/kg range. Shear is relatively weak based on
forecast soundings thus the main severe weather type for this
afternoon (if severe weather does occur) will be damaging wind
gusts most likely in the form of downbursts. This seems
reasonable given the highly saturated airmass with dew points well
into the 70s, PWAT values near or over 2”, and the
aforementioned inverted V sounding with dry air in the mid levels.
In addition to the threat for strong to severe storms, locally
heavy rainfall will be possible given the highly saturated
environment well into the 90 percentile for this time of year.
This may lead to localized flash flooding. This wave will slowly
push across the CWA before largely diminishing during the evening
hours.

Another wave is expected to develop during the overnight hours
with showers and storms likely developing in the vicinity of the
first wave or near I-44. Forecast soundings with overnight
activity is very tropical looking with deep moisture through at
least 500mb. This results in PWAT values well over 2 to near
2.5” in some instances. This is again well above the 90
percentile and is pushing record values for this time of year. As
a result, locally heavy rainfall will be the main concern
overnight with localized flash flooding very possible. Storm
motions appear to be slow overall, but the latest guidance is
showing that these storms will be more progressive than originally
expected 24 hours ago. With that said, brief extreme rainfall
rates will be possible and it will not take long for rain to pile
up thanks to efficient rainfall processes that will be in place.
Brief rainfall rates of 3” per hour will be possible for some
locations. Severe weather is not a huge concern with the overnight
activity though gusty winds with the strongest cores may be
possible. Overall, HREF is continuing to highlight an area for
locally heavy rainfall (generally 1 to 2” with isolated amounts
of 3”) from about I-44 southward to just north of I-40 across E
OK and NW AR between the 2 waves. The max QPF product from the
HREF (which is usually not too bad at forecasting what the extreme
values will be but not necessarily the location) suggests
isolated amounts up to 2.5” will be possible with the afternoon
activity. The max also paints isolated 3” amounts possible with
the overnight activity. When this activity largely diminishes by
tomorrow morning, isolated locations of 4” will be possible with
a general 1 to 2” expected from about I-44 southward to about
I-40 with lower values the further north or south you go from this
zone. Confidence in the higher amounts (3 to 4”) is low overall
thanks to the latest CAMs showing a more progressive pattern with
heavy rainfall generally moving through quickly, thus opted to
not issue a Flash Flood Watch at this time though one was
considered. This will need to be evaluated again in future
forecasts.

Sunday will see shower and storm activity exit the southern half
of the area through the day. Heavy downpours will be possible
though not to the degree we will experience this afternoon and
overnight. Sunday will also feature much cooler temperatures
thanks to the passage of the cold front and cloud cover/showers
lingering. This cooler weather will be short lived as temperatures
increase Monday and especially Tuesday. Another cold front
approaches the area Tuesday night into Wednesday morning. The GFS
is still painting some precipitation for parts of the area while
the ECMWF continues to offer a dry frontal passage. Opted to
continue go with the ECMWF for this forecast as the GFS appears to
be the outlier when compared to other ensembles. This front will
lead to cooler temperatures and is expected to really knock down
the dew points Wednesday with Wednesday’s overnight lows rather
cool with some locations across NW AR and NE OK dipping into the
upper 50s! Temperatures will then warm through the end of the week
as a mid level high/ridge builds into the area from the 4 corners
region. Highs by next Friday and Saturday will be back above
normal with temperatures generally in low to mid 90s but much
lower dew points will likely make this more bearable heat.

Snider

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....14
Hazardous weather outlook, Sep 4, 1:02 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
102 PM CDT Sat Sep 4 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
102 PM CDT Sat Sep 4 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Mid Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Late Afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Much of eastern Oklahoma and west central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A cold front will push into the area today, triggering showers and
storms mainly this afternoon, evening and overnight. Storms this
afternoon will likely produce locally heavy rainfall given the
highly saturated environment and may produce locally heavy
rainfall in portions of northeast Oklahoma and northwest Arkansas.
Some storms may briefly become severe this afternoon across
northeast Oklahoma and far northwest Arkansas with damaging wind
gusts the main severe weather concern.

South of the boundary, locations in, near, and to the south of
Tulsa will see heat indices approach 105 degrees this afternoon.
These elevated heat indices may be short lived as showers and
storms develop or dew points lower as mixing occurs.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Showers and storms will linger across southeast portions of
Oklahoma Sunday morning and early afternoon before gradually
exiting by Sunday evening.

Monday through Friday will see dry weather with another cold front
expected to move through Tuesday night into Wednesday. This front
lower temperatures a little but, more importantly, it will knock
down the dew points. The heat will return to end the week as a
ridge builds into the area, but the humidity will be lacking.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:53 PM CDTSpecial Weather StatementTSAOttawa37 min
Sep 4, 3:21 PM CDTSpecial Weather StatementTSAOttawa24 min
Sep 4, 3:23 PM CDTSpecial Weather StatementTSAPawnee37 min
Sep 4, 5:03 PM CDTSpecial Weather StatementTSACreek27 min

Nearby

Heat Advisories in Oklahoma, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.